Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 19, 2018, 4:20 PM MST for Cochise County, Arizona. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 4:20 PM MST (23:20 UTC)
- Expired
- Aug 19, 2018, 4:38 PM MST
- In force
- 18 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:20 PM MST | HAIL 1 | 6 W Pirtleville, AZ | SPOTTER WEST OF DOUGLAS ESTIMATED 1 HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148
WUUS55 KTWC 192320
SVRTWC
AZC003-200000-
/O.NEW.KTWC.SV.W.0080.180819T2320Z-180820T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
420 PM MST SUN AUG 19 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southern Cochise County in southeastern Arizona...
* Until 500 PM MST.
* At 419 PM MST, a severe thunderstorm was located just west of
Douglas, moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly remote areas of
southern Cochise County.
This includes the following highways...
Route 80 between mile markers 356 and 364.
Route 191 between mile markers 2 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 10975 3143 10968 3140 10957 3133 10959
3133 10962
TIME...MOT...LOC 2319Z 026DEG 5KT 3135 10964
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
097
WWUS55 KTWC 192331
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
431 PM MST SUN AUG 19 2018
AZC003-200000-
/O.CON.KTWC.SV.W.0080.000000T0000Z-180820T0000Z/
Cochise-
431 PM MST SUN AUG 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHERN COCHISE COUNTY...
At 430 PM MST, a severe thunderstorm was located just west of
Douglas, moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly remote areas of
southern Cochise County.
This includes Route 80 between mile markers 359 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3134 10971 3137 10968 3137 10960 3133 10959
3133 10962
TIME...MOT...LOC 2330Z 026DEG 5KT 3134 10965
HAIL...1.00IN
WIND...60MPH
$$669
WWUS55 KTWC 192338
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
438 PM MST SUN AUG 19 2018
AZC003-192348-
/O.CAN.KTWC.SV.W.0080.000000T0000Z-180820T0000Z/
Cochise-
438 PM MST SUN AUG 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COCHISE COUNTY IS
CANCELLED...
The storm, just west of Douglas, which prompted the warning has
weakened below severe limits, and no longer poses an immediate
threat to life or property. Therefore, the warning has been
cancelled.
LAT...LON 3134 10971 3137 10968 3137 10960 3133 10959
3133 10962
TIME...MOT...LOC 2329Z 026DEG 5KT 3133 10966
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:23 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 19, 2:23 PM MST, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 223 PM MST Sun Aug 19 2018 .SYNOPSIS...Drier air and building high pressure will result in less thunderstorm activity with higher afternoon temperatures again Monday. As the high center returns to east of our area, deep moisture will return this week with a good chance of showers and thunderstorms by Tuesday or Wednesday. && .DISCUSSION...Warmer temperatures aloft will continue to hinder the development of thunderstorms today and again tomorrow as high pressure shifts over Arizona. Both the GFS and ECMWF showed the high pressure ridge becoming centered over the southern Plains by Wednesday. This more favorable position of the high will advect deeper moisture pooled south of the region back into the area as early as Tuesday. Thereafter, the return of daily showers and thunderstorms can be expected. Cooler high temperatures will also coincide with the moisture increase and subsequent upswing in thunderstorms. && .AVIATION...Valid through 21/00Z. FEW-SCT cloud bases around 8-12k ft AGL through the period. Isolated -TSRA/-SHRA through 20/03Z will generally be near the higher terrain south and east of KTUS. NWLY SFC wind will remain less than 12 kts through the evening before becoming light and terrain driven overnight and into Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated storms will favor the higher terrain east and south of Tucson this evening. The pattern gradually shifts early in the work week allowing for better coverage of showers and storms, especially by Wednesday. Terrain driven 20-ft winds persist at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 19, 4:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST SUN AUG 19 2018
AZZ508-192345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
415 PM MST SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 445
PM MST...
At 414 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas. This storm was moving slowly to the south southwest.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3143 10968 3140 10955 3133 10955 3134 10977
3134 10978
TIME...MOT...LOC 2314Z 028DEG 3KT 3135 10966The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:15 PM MST | Special Weather Statement | TWC | Cochise | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.